Alert archive / Utah / Flood Watches in 2013

Flood Watch 1, NWS Salt Lake City, UT

August 23, 2013

NWS Salt Lake City, UT issued this flood watch at Aug 23, 2013, 3:16 PM MDT. It took effect at Aug 25, 2013, 12:00 PM MDT. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2013, 3:16 PM MDT (21:16 UTC)
In effect from
Aug 25, 2013, 12:00 PM MDT
Expired
Aug 27, 2013, 12:00 AM MDT
In force
36 hr
Issued by
NWS Salt Lake City, UT
Flood severity
None

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flood watch went out at Aug 23, 11:11 AM MDT, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 11:11 AM MDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1111 AM MDT FRI AUG 23 2013

.SYNOPSIS...DEEP MOISTURE WILL DEVELOP SUNDAY INTO EARLY IN THE
WORK WEEK EXPANDING COVERAGE OF SHOWERS AND THUNDERSTORMS AND
LEADING TO COOLER TEMPERATURES ACROSS THE REGION.

&&

.DISCUSSION...WIDESPREAD RAINFALL IS CURRENTLY OCCURRING ACROSS
MUCH OF THE STATE THIS MORNING. AN AREA OF SHOWERS IS CROSSING
CENTRAL UTAH INTO NORTHERN UTAH AHEAD OF A RELATIVELY STRONG VORT
MAX NEAR THE SAINT GEORGE AREA. AN AREA OF HEAVIER RAIN WITH
EMBEDDED THUNDERSTORMS IS ASSOCIATED WITH THE VORT MAX ITSELF.
THIS DISTURBANCE WILL CONTINUE TO MOVE NORTH TO NORTHEASTWARD
ACROSS THE STATE.

EXPECT WIDESPREAD PRECIPITATION TO CONTINUE INTO THE AFTERNOON
NEARLY STATE-WIDE...ALTHOUGH EVENTUALLY THE SOUTH WILL LIKELY
BECOME SUBSIDENT BEHIND THE VORT MAX. UPDATED POPS/SKY/QPF/WEATHER
FOR CURRENT TRENDS AND MAY NEED AN ADDITIONAL UPDATE TO INCREASE
POPS AND QPF EVEN FURTHER. AT THIS POINT...IT APPEARS KMTX IS
UNDERESTIMATING RAINFALL BASED ON GROUND TRUTH. KICX APPEARS TO BE
OVERESTIMATING BASED ON GROUND TRUTH AS WELL.

MORE INFORMATION WILL BE FORTHCOMING IN THE AFTERNOON PACKAGE
REGARDING THE LARGE STORM EXPECTED TO IMPACT CENTRAL AND SOUTHERN
UTAH SUNDAY INTO MONDAY.

&&

.AVIATION...SURFACE WINDS AT THE TERMINAL ARE EXPECTED TO REMAIN
SOUTHERLY THROUGH MID AFTERNOON AS AN AREA OF SHOWERS AND
THUNDERSTORMS CROSSES THE TERMINAL FROM THE SOUTH. WINDS WILL STAY
STRONG AND GUSTY AS THE SHOWERS APPROACH THEN DIMINISH ONCE THE RAIN
ARRIVES. WINDS COULD SWITCH TO NORTHERLY AFTER THE RAIN MOVES PAST
AFTER ABOUT 20-21Z. VFR CONDITIONS WILL PREVAIL BUT CIGS COULD DROP
BELOW 7000 FT IN THE RAIN SHOWERS.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS ACROSS MOST OF THE STATE
WILL CONTINUE INTO THE AFTERNOON. THESE STORMS ARE ACCOMPANIED BY
WETTING RAIN...AND THE MAIN FIRE WEATHER THREAT IS GUSTY...ERRATIC
WINDS...PARTICULARLY ACROSS NORTHWESTERN UTAH.

SOMEWHAT DRIER AIR WILL MOVE INTO NORTHWEST UTAH TOMORROW. WITH
INCREASING WINDS...THERE IS THE POTENTIAL FOR ISOLATED CRITICAL FIRE
WEATHER CONDITIONS TO DEVELOP TOMORROW AFTERNOON ACROSS NORTHWESTERN
UTAH. ACROSS THE REMAINDER OF THE STATE...STORMS WILL DEVELOP OVER
THE HIGHER TERRAIN.

EVEN DEEPER MOISTURE IS EXPECTED TO MOVE INTO UTAH FROM THE SOUTH
BEGINNING SUNDAY. THIS WILL INCREASE THE THREAT OF WETTING RAINS
THROUGH THE FIRST HALF OF NEXT WEEK...AND KEEP RELATIVE HUMIDITY
VALUES SOMEWHAT HIGH IN MOST LOCATIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/HOSENFELD/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 23, 5:30 AM MDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 AM MDT FRI AUG 23 2013

UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
530 AM MDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE OUTLOOK
AREA TODAY THROUGH TONIGHT. THUNDERSTORMS WILL BE FOCUSED MORE
ACROSS THE SOUTH DURING THE EARLY PART OF THE DAY...THEN SHIFT
NORTHWARD LATE THIS AFTERNOON INTO THIS EVENING. SOME OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS. ISOLATED
FLASH FLOODING IS POSSIBLE IN BURN SCARS AND THE MORE PRONE DRY
WASHES AND SLOT CANYONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SOMEWHAT DRIER AIRMASS WILL SPREAD INTO THE AREA ON SATURDAY.
ALTHOUGH SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED TO
DEVELOP...THEY WILL BE REDUCED IN AREAL COVERAGE AND THE THREAT OF
HEAVY RAIN WILL BE A BIT LESS.

DEEP MOISTURE IS EXPECTED TO MOVE BACK INTO THE AREA STARTING
SUNDAY AND REMAIN THROUGH EARLY NEXT WEEK. THIS WILL BRING ANOTHER
INCREASE IN PRECIPITATION AND THE POSSIBILITY OF LOCALIZED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:04 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele41 min
Aug 22, 6:47 PM MDTSpecial Weather StatementSLCDavis58 min
Aug 22, 9:59 PM MDTFlash Flood WarningSLCUtah3 hr
Aug 23, 8:08 AM MDTFlash Flood WarningSLCCarbon, Emery6 hr
Aug 23, 1:57 PM MDTFlash Flood WarningSLCCarbon, Emery4 hr

Nearby

Flood Watches in Utah, 2013Every flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.